Michigan, 2025

Winter Storm in Michigan, December 29, 2025

December 29, 2025 · NWS GRR · 11 events in 11 counties and zones

Wind gusts up to 60 mph and snow up to and over 6 inches in spots resulted in significant winter travel disruption and power outages across southwest lower Michigan.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Wind gusts up to 60 mph and snow up to and over 6 inches in spots resulted in significant winter travel disruption and power outages across southwest lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 28, 11:09 PM EST, 1 hour 51 minutes earlier. Its key messages:

  • Snow showers with significant winds and blowing snow tonight-Mon
  • Additional chances for snow showers Tue and Wed and colder
  • Moderating temperatures and mostly quiet late week
Area forecast discussion, Dec 28, 11:09 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1109 PM EST Sun Dec 28 2025

.KEY MESSAGES...

- Snow showers with significant winds and blowing snow tonight-Mon

- Additional chances for snow showers Tue and Wed and colder

- Moderating temperatures and mostly quiet late week

&&

.UPDATE...
Issued at 1109 PM EST Sun Dec 28 2025

Updated the Winter Storm Warning to include Clare and Osceola
counties due to the ice accumulations from freezing rain over past
24 hours resulting in about a half inch of ice on surfaces.
Combined with the 50 to 60 mph wind gusts and snowfall of 2 to 6
inches hazardous travel conditions are expected to continue with
additional power outages.

Updated the wind forecast going into Monday. We are already seeing
gusts above 40 mph along and south of I-96. These winds will
continue and increase as the low and pressure gradient
strengthens. Soundings continue to show gusts around 50 knots
Monday morning and afternoon. With those speeds winds gusts around
60 mph are expected. Added these higher gusts to the winter
headlines as well as upgraded the Wind Advisory to a High Wind
Warning.

&&

.DISCUSSION...
Issued at 257 PM EST Sun Dec 28 2025

- Snow showers with significant winds and blowing snow tonight-Mon

The latest suite of data continues to justify well the headlines
that were issued earlier.

We remain in the warm air advection precipitation ahead of the sfc
low that is just SW of Chicago at 2 pm EST/19z. So far, lightning
has been been observed as far north as I-94. The best chance of
lightning looks to be over the next few hours, before the elevated
instability moves out by mid evening as the sfc low moves NE of the
area.

We see the rainfall diminish quite a bit this evening as the dry
slot moves over much of the area as the entire system occludes. A
few showers will remain, but the heavier rain will be done. Then we
will see precipitation rates pick up with the approach of the wrap
around cold conveyor that slams in across the area just prior to
daybreak. This will change the rain to snow, and bring some light
accumulations to the entire area. Temperatures fall, but the coldest
of the air is delayed getting in here by the lake, and the trowal.

By the time the lake effect gets going just prior to daybreak, the
mean low level flow will be mainly from the NW, favoring the NW and
SW corners of the area. Combine decent lake effect snows, and the
winds gusting up to 60 mph along the immediate lakeshore, and 50-55
just inland, this will create some dangerous traveling conditions on
Monday with blowing and drifting snow.

As you move further inland, the snow showers will not be as
widespread, and the winds a tad lighter. Impacts are still expected,
especially for the Advisory areas. By the time you get to the Mt.
Pleasant to Lansing corridor, not much additional snow will be
accumulating, and the winds will be a bigger impact, with just some
blowing and drifting expected.

The lake effect will wind down quickly then Monday night, as will
the winds. The upper wave supporting this moves out, and the jet
core and deep cold air lifts NE of the area by Monday evening. This
will allow conditions to improve steadily late Monday and Monday
night.

- Additional chances for snow showers Tue and Wed and colder

We see a short break in the better lake effect Monday night and
Tuesday morning, before an uptick in snowfall is expected to happen
Tuesday afternoon.

We will be in the flow from the NW once again, like much of December
was prior to the recent mild weather. We will see a short wave drop
in by Tuesday afternoon. This system does not have a lot of moisture
with it. However, the flow from the WSW and remaining colder air
will allow the lake to enhance the snow a bit for the WSW favored
areas into Tuesday night.

Another break in the activity occurs early Wednesday, before yet
another short wave dives in from the WNW. That short wave looks to
dive a little further south, and the low level mean flow will be
from the NNW. It seems that the southern portion of the forecast
area will see the better chance for snow showers then.

Temperatures will drop even more behind this system, with highs
likely staying in the teens on New Years Day.

- Moderating temperatures and mostly quiet late week

What we see happen the remainder of the week is heights will build a
bit, and likely keep most of the short wave activity north of the
area. This occurs as the large amplitude upper ridge builds to the
east a bit. We do not see the entire ridge move in, but enough to
push the northern branch of the upper jet far enough north away from
the area.

Precipitation chances look rather low to start the new year with
this pattern taking shape. Temperatures also will recover a bit once
the cold air on New Years Day has a chance to moderate with the
higher heights building in.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1109 PM EST Sun Dec 28 2025

Largely IFR to LIFR conditions are expected overnight into Monday.
Snow moves in from west to east 5Z to 9Z with winds building even
more from the west and then northwest Monday morning. With the
snow and winds expect whiteout conditions at times especially
along the lakeshore. Winds gusting around 40 knots are expected
initially and will peak around 50 knots during the day Monday.

Ceilings will gradually lift to MVFR during the day Monday,
however expect IFR to LIFR visibilities to linger through the day
before conditions improve Monday night as winds start to weaken to
around 25 to 35 knot gusts.

GRR Airport DSS Update

Only change would be an increase in northwest wind speeds to 50
knots starting around 8AM Monday. Otherwise the forecast remains
on track.

&&

.MARINE...
Issued at 210 PM EST Sun Dec 28 2025

Storm Warnings remain out for the lake for tonight into Monday, and
latest model trends continue to show corresponding wind speeds/
frequent gusts 50+ knots are expected on the backside of the system
in the cold air advection and strong pressure gradient. The peak
winds are expected Monday morning and early afternoon, before
gradually diminishing.

&&

.HYDROLOGY...
Issued at 257 PM EST Sun Dec 28 2025

We are watching the trends on the area rivers with this period of
rain coming through. At this time, we are expecting a couple of
points (Holt on Sycamore Creek and Vicksburg on Portage River) to
approach Minor Flood levels, but likely to stay just below. Runoff
is likely to freeze up later tonight as temperatures drop below
freezing, and then levels will gradually stabilize after that.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 PM EST Monday for MIZ039-040.
     High Wind Warning until 7 PM EST Monday for MIZ046-052-059-067-
     074.
MARINE...Storm Warning until 1 AM EST Tuesday for LMZ844>849.

&&

UPDATE...RAH
DISCUSSION...NJJ
AVIATION...RAH
MARINE...NJJ
HYDROLOGY...NJJ
Hazardous weather outlook, Dec 28, 4:14 AM EST, 20 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
414 AM EST Sun Dec 28 2025

MIZ037-038-043-044-050>052-056>059-064>067-071>074-290915-
Mason-Lake-Oceana-Newaygo-Muskegon-Montcalm-Gratiot-Ottawa-Kent-
Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-Kalamazoo-
Calhoun-Jackson-
414 AM EST Sun Dec 28 2025

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

There is a low chance of lightning strikes this afternoon. Snow
and blowing snow will cause hazardous travel conditions after
midnight. Wind gusts over 50 mph could cause power outages late
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow and blowing snow will cause hazardous travel conditions
on Monday. Wind gusts over 50 mph could cause power outages on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MIZ039-040-045-046-290915-
Osceola-Clare-Mecosta-Isabella-
414 AM EST Sun Dec 28 2025

This hazardous weather outlook is for portions of central
Michigan.

.DAY ONE...Today and Tonight

Freezing rain could cause hazardous travel conditions through
early afternoon.

Snow and blowing snow will cause hazardous travel conditions
after midnight. Wind gusts over 50 mph could cause power outages
late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow and blowing snow will cause hazardous travel conditions
on Monday. Wind gusts over 50 mph could cause power outages on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-290915-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
414 AM EST Sun Dec 28 2025

This hazardous weather outlook is for the nearshore waters from
St Joseph to Manistee.

.DAY ONE...Today and Tonight

Storm force winds will cause hazardous conditions after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Storm force winds will cause hazardous conditions on Monday along
with freezing spray.

Northwest gales and freezing spray are expected Tuesday and
Wednesday.

In the hours before

Local storm report, Dec 28, 11:58 PM EST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1158 PM EST Sun Dec 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Rain             Mason                   42.58N 84.44W
12/28/2025  M1.85 Inch       Ingham             MI   Public

&&
Local storm report, Dec 29, 12:03 AM EST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1203 AM EST Mon Dec 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     Freezing Rain    4 E Lake George         43.97N 84.87W
12/28/2025  E0.50 Inch       Clare              MI   Emergency Mngr

            Multi day freezing rain accumulations.
            County wide reports of about a half inch of
            ice accumulations resulting in power
            outages.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Kalamazoo

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Kalamazoo forecast zone
Reported by
Emergency Manager
Coordinates
42.245, -85.531 (the zone’s center; the record gives no point)

Persistent wind gusts over 40 mph with around 4 to 6 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide.

Winter Storm, Mason

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Mason forecast zone
Reported by
Emergency Manager
Coordinates
43.956, -86.423 (the zone’s center; the record gives no point)

Sustained winds of 20 to 35 mph with wind gusts over 60 mph with around 4 to 6 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide.

Winter Storm, Lake

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Lake forecast zone
Reported by
Emergency Manager
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Sustained winds of 15 to 30 mph with wind gusts over 50 mph with around 4 to 6 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide.

Winter Storm, Osceola

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Osceola forecast zone
Reported by
Trained Spotter
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Wind gusts over 45 mph with around 2 to 6 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide.

Winter Storm, Clare

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Clare forecast zone
Reported by
Trained Spotter
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Wind gusts over 50 mph with around 2 to 4 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide. Blowing snow reduced visibilities to near zero at times for at least 12 hours.

Winter Storm, Oceana

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Oceana forecast zone
Reported by
Law Enforcement
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Wind gusts over 45 mph with around 4 to 6 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide. Blowing snow reduced visibilities to near zero at times.

Winter Storm, Newaygo

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Newaygo forecast zone
Reported by
Emergency Manager
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Wind gusts over 45 mph with around 3 to 5 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide. Blowing snow reduced visibilities to near zero at times.

Winter Storm, Muskegon

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Muskegon forecast zone
Reported by
Trained Spotter
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Wind gusts over 60 mph with sustained winds of 20 to 35 mph. Around 4 to 7 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide. Blowing snow reduced visibilities to near zero at times. Travel was near impossible at times.

Winter Storm, Ottawa

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Ottawa forecast zone
Reported by
Trained Spotter
Coordinates
43.003, -86.179 (the zone’s center; the record gives no point)

Wind gusts over 60 mph with sustained winds of 20 to 35 mph. Around 3 to 6 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide. Travel was near impossible at times.

Winter Storm, Allegan

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Allegan forecast zone
Reported by
Trained Spotter
Coordinates
42.518, -85.910 (the zone’s center; the record gives no point)

Wind gusts over 55 mph with sustained winds of 20 to 35 mph. Around 2 to 5 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide. Travel was near impossible at times.

Winter Storm, Van Buren

When
December 29, 1:00 AM EST to 7:00 PM EST
Where
Van Buren forecast zone
Reported by
Trained Spotter
Coordinates
42.285, -86.306 (the zone’s center; the record gives no point)

Wind gusts over 45 mph with sustained winds of 15 to 30 mph. Around 2 to 5 inches of snow county wide. Numerous traffic accidents and power outages occurred county wide. Travel was near impossible at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1308335, 1308336, 1308337, 1308338, 1308339, 1308340, 1308341, 1308342, 1308343, 1308344, 1308345.